the wrong medicine for ear infections

ANTIHISTAMINES COULD BE harmful for kids who have earaches. The medicines are typically used to control allergy or cold symptoms like a runny nose and itchy, watery eyes. The problem comes when parents don't realize an ear infection is also present, or when ears get infected soon after a bug or an allergy flare-up seems to be gone.

A recent study of 179 children with a common infection called acute otitis media showed that those who took an antihistamine retained fluid behind their eardrums for an average of 73 days, two to three times as long as those who took a steroid or placebo. The danger: As long as there is fluid in the middle ear, hearing is impaired.

Antihistamines may slow normal drainage in two ways. They might damage cilia, tiny hairlike structures in the middle ear that clear away fluid, says study author Tasnee Chonmaitree, M.D., professor of pediatrics at the University of Texas Medical Branch in Galveston. Or it may be that the medications' drying effect makes the fluid thicker and harder to clear.

Antihistamine products are easy to find at drugstores. Most of them have "allergy" in their names or chlorpheniramine or diphenhydramine among their ingredients. Decongestants, another common medication for respiratory illness, are not known to slow drainage the way antihistamines do, but they won't make ear fluid go away any faster, either.

Future studies might show that steroids shorten the length of infections, Chonmaitree says, but for now the best remedy is either antibiotics or watchful waiting.

PHOTO (COLOR)

~~~~~~~~

By Eric Steinmehl

Share this with your friends